North Carolina, 2015Damaging Wind in North Carolina, July 20, 2015
July 20, 2015 · NWS RAH · 1 event in 1 county or zone
A cold front moved into the area during the afternoon/evening hours. Although instability was not great due to limited moisture, a few storms did develop, with one of the storms producing some minor wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the area during the afternoon/evening hours. Although instability was not great due to limited moisture, a few storms did develop, with one of the storms producing some minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 20, 7:27 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 20, 7:27 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT THU JUL 20 2015
.SYNOPSIS...A COLD FRONT WILL TRACK SOUTHEAST ACROSS THE CAROLINAS
TONIGHT AND SETTLE SOUTH OF THE AREA ON FRIDAY. MEANWHILE...A WEAK
LOW PRESSURE SYSTEM OFF THE SOUTHEAST COAST WILL TRACK NORTH
NORTHEAST OFFSHORE THE CAROLINA COAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 400 PM THURSDAY...
A PREFRONTAL BAND OF SHOWERS AND TSTMS HAVE DEVELOPED ACROSS OUR
NORTHERN AND WESTERN ZONES IN ADVANCE OF THE COLD FRONT NOW
EMERGING EAST OF THE MOUNTAINS. LATEST MESOANALYSIS SHOWS THAT THE
STORMS ARE IN THE BEST ENVIRONMENT (INSTABILITY-WISE) RIGHT NOW WITH
INSTABILITY TRENDING DOWN TOWARD THE COASTAL PLAIN. LATEST HRRR
SHOWS THIS ACTIVITY GRADUALLY SHIFTING SOUTH AND EAST THE REST OF
THIS AFTERNOON INTO THE EVENING...MOVING EAST OF I-95 AFTER 8PM. THE
MAIN CONCERN WITH THESE CELLS WILL BE BRIEF HEAVY DOWNPOURS AND CG
LIGHTNING...ALTHOUGH AN ISOLATED STRONGER WIND GUST CAN'T BE RULED
OUT...ESP ALONG/EAST OF THE I-95 CORRIDOR WHERE DCAPE VALUES ARE
HIGHEST. AS THE COLD FRONT PUSHES FARTHER EAST LATER THIS
EVENING...WE COULD SEE A FEW SHOWERS REDEVELOP ACROSS OUR AREA...
PARTICULARLY ACROSS OUR CENTRAL AND EASTERN ZONES...BEFORE ALL
ACTIVITY MOVES EAST OF OUR AREA AND ENDS AFTER 06-07Z. LOWS TONIGHT
IN THE UPPER 60S NW TO MID 70S SE.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 400 PM THURSDAY...
NOT MUCH CHANGE FROM PREV FORECAST THINKING...THE COLD FRONT IS
PROGGED TO STALL NEAR THE COAST WITH THE DEEPER MOISTURE FAR ENOUGH
TO OUR EAST TO PRECLUDE THE RISK FOR RAIN ACROSS OUR AREA.
HOWEVER...SINCE EVEN A SLIGHT NORTHWARD ERROR IN THE PLACEMENT OF
THE FRONT/MOISTURE COULD MEAN A CHANCE FOR A FEW SHOWERS ACROSS OUR
FAR SE ZONES...SO HAVE OPTED TO KEEP SLIGHT CHANCE POP ACROSS
SAMPSON COUNTY FRIDAY AND FRIDAY NIGHT. HOWEVER...THE REST OF
CENTRAL NC EXPECTED TO REMAIN DRY DURING THIS TIME. ONLY A SMALL
DROP IN THICKNESSES IS FORECAST...SO HIGHS WILL STILL BE AROUND
NORMAL...89-94. LOWS FRIDAY NIGHT IN THE MID 60S TO AROUND 70.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 1200 PM THURSDAY...
AN UPPER LEVEL RIDGE IS EXPECTED TO PERSIST OVER THE WESTERN CONUS
THROUGH THE EXTENDED PERIOD...WITH THE RIDGE UNDERGOING FURTHER
AMPLIFYING OVER THE ROCKIES BY EARLY NEXT WEEK. DOWNSTREAM IN THE
CAROLINAS AND MID-ATLANTIC...PERSISTING TROUGHING /CYCLONIC FLOW/
ALOFT WILL PREVAIL. THOUGH NUMEROUS SMALL AMPLITUDE DISTURBANCES
/SHORTWAVES/ WILL NO DOUBT BE PRESENT IN THIS AMPLIFIED PATTERN...
THE BULK OF NORTH CAROLINA IS EXPECTED TO REMAIN ALONG/WEST THE BASE
OF THE UPPER LEVEL TROUGH AXIS...WHERE MOISTURE WILL BE LESS
FAVORABLE FOR (OR PERHAPS INSUFFICIENT TO SUPPORT) DIURNAL
CONVECTION...EXCEPT IN EASTERN/COASTAL PORTIONS OF THE CAROLINAS.
WILL MAKE LITTLE CHANGE TO THE PREVIOUS FORECAST INDICATING HIGHS IN
THE LOWER TO MID 90S...LOWS IN THE LOWER 70S...AND DIURNAL PRECIP
CHANCES CONFINED PRIMARILY TO THE SE COASTAL PLAIN. IT SHOULD BE
NOTED THAT A WESTWARD SHIFT IN THE UPPER LEVEL PATTERN (RIDGE/TROUGH
AXES) OVER THE LOWER 48 WOULD RESULT IN INCREASED PRECIP CHANCES
ACROSS PORTIONS OF CENTRAL NC...PARTICULARLY ALONG/EAST OF HWY 1...
THOUGH NO SIGNIFICANT CHANGE IS APPARENT AT THIS TIME. -VINCENT
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 827 PM THURSDAY...
BAND OF PRE-FRONTAL THUNDERSTORMS WILL MOVE EAST AND OUT OF THE
AREA BETWEEN 02 TO 03Z. KFAY AND KRWI COULD SEE A BRIEF PERIOD OF
SUB-VFR CONDITIONS IN ASSOCIATION WITH THESE STORMS. OTHERWISE...THE
COLD FRONT WILL TRACK SLOWLY THROUGH THE AREA OVERNIGHT. AN ISOLATED
SHOWER OR STORM WILL BE POSSIBLE UNTIL THE FRONT MOVES THROUGH THE
AREA.
WINDS WILL SHIFT TO NORTHWESTERLY BEHIND THE FRONT AS IT SETTLES
SOUTH AND EAST OF THE AREA OVERNIGHT. VFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT LATER TONIGHT AND THROUGH THE REST OF THE 24 HOUR
TAF PERIOD.
LOOKING AHEAD: THE COLD FRONT WILL STALL NEAR THE COAST ON FRIDAY
AND EVENTUALLY WASH OUT OVER THE WEEKEND. DRY AND PREDOMINATELY VFR
CONDITIONS ARE EXPECTED THROUGH EARLY NEXT WEEK. THE EXCEPTION MAY
BE AT KFAY AND KRWI...WHERE ISOLATED DIURNAL CONDITION IS POSSIBLE.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RAH
NEAR TERM...RAH
SHORT TERM...RAH
LONG TERM...VINCENT
AVIATION...CBL
Hazardous weather outlook, Jul 20, 2:38 PM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT MON JUL 20 2015
NCZ007-021>023-038-039-211945-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
338 PM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ008-009-024-025-040-073>076-083-084-211945-
GRANVILLE-VANCE-ORANGE-DURHAM-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-
ANSON-RICHMOND-
338 PM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MAXIMUM HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL INCREASE
THE RISK FOR HEAT RELATED ILLNESSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MAXIMUM HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES
AGAIN TUESDAY AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL
INCREASE THE RISK FOR HEAT RELATED ILLNESSES.
IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
INTO TUESDAY NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ011-027-028-042-043-077-078-085-086-088-089-211945-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
338 PM EDT MON JUL 20 2015
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
INTO TUESDAY NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ010-026-041-211945-
WARREN-FRANKLIN-WAKE-
338 PM EDT MON JUL 20 2015
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MAXIMUM HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON. THIS EXTENDED PERIOD OF HOT WEATHER WILL INCREASE
THE RISK FOR HEAT RELATED ILLNESSES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
IN ADDITION...A FEW SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
INTO TUESDAY NIGHT...IN ASSOCIATION WITH THE PASSAGE OF A COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 7:44 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT MON JUL 20 2015
NCZ038-039-210145-
RANDOLPH NC-DAVIDSON NC-
844 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN RANDOLPH AND
SOUTHERN DAVIDSON COUNTIES UNTIL 945 PM EDT...
AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HIGH ROCK LAKE...OR 10 MILES
NORTHWEST OF BADIN LAKE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGH POINT...ASHEBORO...THOMASVILLE...TRINITY...DENTON...
GORDONTOWN...MARTHA...NEWSOM...HIGH ROCK LAKE AND HIGH ROCK BOAT DOCK
MARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3592 8002 3592 8000 3576 7982 3553 7986
3551 8005 3551 8018 3552 8018 3553 8020
3554 8020 3555 8021 3558 8021 3563 8026
3564 8029 3567 8031 3568 8033
TIME...MOT...LOC 0044Z 238DEG 21KT 3559 8019Special weather statement, Jul 20, 8:08 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT MON JUL 20 2015
NCZ073-210215-
STANLY NC-
908 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF STANLY COUNTY UNTIL
1015 PM EDT...
AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MT PLEASANT...OR 8 MILES SOUTHEAST OF
DOWNTOWN CONCORD...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...BADIN LAKE...PLYLER...FAIRVIEW IN UNION COUNTY...
LOCUST...NORWOOD...BADIN...OAKBORO...STANFIELD AND NEW LONDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3543 8034 3547 8014 3547 8012 3546 8011
3540 8009 3538 8006 3526 8010 3522 8007
3517 8007 3517 8010 3519 8011 3519 8013
3518 8013 3519 8024 3521 8025 3517 8035
3518 8037 3517 8038 3516 8046 3518 8051
TIME...MOT...LOC 0107Z 272DEG 20KT 3533 8047
22Thunderstorm Wind, Stanly
- When
- July 20, 8:16 PM EST
- Where
- Stanly County, 0.89 mi NE of Locust
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -80.420
A tree and several power lines were blown down on Carol Avenue in Locust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591591.